From weak lensing to non-Gaussianity via Minkowski functionals

Munshi, Dipak, van Waerbeke, Ludovic, Smidt, Joseph and Coles, Peter (2012) From weak lensing to non-Gaussianity via Minkowski functionals. Monthly Notices of the Royal Astronomical Society, 419 (1). pp. 536-555. ISSN 0035-8711

[img]
Preview
PDF - Published Version
Download (1MB) | Preview

Abstract

We present a new harmonic-domain-based approach for extracting morphological information, in the form of Minkowski functionals (MFs), from weak-lensing convergence maps. Using a perturbative expansion of the MFs, which is expected to be valid for the range of angular scales probed by most current weak-lensing surveys, we show that the study of three generalized skewness parameters is equivalent to the study of the three MFs defined in 2D. We then extend these skewness parameters to three associated skew spectra which carry more information about the convergence bispectrum than their one-point counterparts. We discuss various issues such as noise and incomplete sky coverage in the context of estimation of these skew spectra from realistic data. Our technique provides an alternative to the pixel-space approaches typically used in the estimation of MFs, and it can be particularly useful in the presence of masks with non-trivial topology. Analytical modelling of weak-lensing statistics relies on an accurate modelling of the statistics of the underlying density distribution. We apply three different formalisms to model the underlying dark matter bispectrum: the hierarchical ansatz, halo model and a fitting function based on numerical simulations; MFs resulting from each of these formalisms are computed and compared. We investigate the extent to which late-time gravity-induced non-Gaussianity (to which weak lensing is primarily sensitive) can be separated from primordial non-Gaussianity and how this separation depends on source redshift and angular scale.

Item Type: Article
Keywords: gravitational lensing: weak, methods: analytical, methods: numerical, methods: statistical, cosmology: theory, large-scale structure of Universe
Schools and Departments: School of Mathematical and Physical Sciences > Physics and Astronomy
Subjects: Q Science > QB Astronomy > QB0980 Cosmogony. Cosmology
Depositing User: Peter Coles
Date Deposited: 29 Apr 2013 06:48
Last Modified: 10 Mar 2017 18:42
URI: http://sro.sussex.ac.uk/id/eprint/44525

View download statistics for this item

📧 Request an update